Battle Weary...

Discussion in 'General Parenting' started by Mandy, Jul 31, 2009.

  1. Mandy

    Mandy Parent In Training

    We have had a really rough week with Little Bear. He came back from a weekend with Biodad angrier than normal. He has been swearing, hitting, kicking, raging, being defient over EVERYTHING, scaring his little sister, etc. etc.

    We raised his depakote from 750mg to 1250mg last week, and his Seroquel from 50mg to 100mg. So I called his Dr. for help yesterday because I didn't know what else to do. Her first reaction was his biodad didn't give him his medications but to go ahead and drop the levels back down to where they were. He is still horrible today so i need some advice from you guys to see if you have went through something similar with your difficult child's when changing medications.

    His biodad swears he gave him all his medications so I am trying to see if there could be another explanation. I am also trying to get him to agree to visitation with- no overnights to see if this helps difficult child.

    Any suggestions or experience would be GREATLY appreciated. I just am so tired and frustrated by this step back.
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Thoughts of possibilities:

    1/His levels weren't high enough

    2/The switch "up" was a shock to his system

    3/medications aren't going to completely control him all the time anyway. He'll have ups and downs.

    4/Maybe the medications aren't helping to the max because he was misdiagnosed?

    Could be lots of things. "Stable" is an iffy word.
  3. mstang67chic

    mstang67chic Going Green

    A few things come to mind but keep in mind....I don't really have experience with some of my ideas....they are just thoughts.

    It could be the medications. I'm not familiar with that combination personally so I don't know the interactions but it's always possible. It could take a few days for the levels to drop enough to see a difference though.

    Do you keep him on a particular diet or limit certain foods? If so, and he ate the "wrong" foods at his dad's this can affect behavior.

    How is biodad? Is he a good guy or could he be telling difficult child things that could get him angry/scared or worked up? Could there have been anything that might have happened or that difficult child might have witnessed to upset him? I'm not trying to accuse, just find out what may have caused it. If biodad is a good dad/cooperative, ask him to keep a log during the next visit. Foods, activities, any incidents....and see if the two of you can figure out what may have triggered any behaviors. Was he acting like this at his dad's?

    There's obviously something going on whether it's medications, diet or whatever. I hope you can figure out what it is soon. Hugs!
  4. graceupongrace

    graceupongrace New Member


    So sorry you're having a tough week. Has he has a blood test lately to test his depakote level? If it's at a therapeutic level and he's still behaving that way, he likely isn't bipolar. At least that was our experience.

    medications are just one piece of the puzzle, though. There's still a behavioral component apart from the medications. But for many difficult children (including mine), the medications give them a "biological pause" that enables them to think more clearly, and to learn and practice appropriate skills for handling conflict, frustration, etc. The trial-and-error thing can be really discouraging, but hang in there. Lots of us have been there done that!

  5. lmf64

    lmf64 New Member

    When I read the dosages of medications he's on my first thought was wow that's quite a load for his little system. thinking back I seem to recall my difficult child being on 500mg depakote and 50mg seroquel at that age (but it's been quite a few years and many medication changes since then) Of course doseages vary by age/weight/metabolism, but I think if biodad did give him the medications and didn't do/say anything to set him off it may be time for a different medication. How often does LittleBear have blood draws done? I do remember that with depakote difficult child's psychiatrist insisted on monthly draws. Depakote can damage the liver, which is the reason for the draws.
  6. Mandy

    Mandy Parent In Training

    Thanks for the all the replies! We had a rough weekend so I am just now gettting back on. Here are some answers to some of your questions to give you a little more info

    ~Little Bear has had his initial blood draw a month ago and is due to have another one this week.

    ~He is scared at night at biodad's so I am trying to work out not to have any overnights. I am hoping he will agree without me having to take legal action.

    ~His initial dose was 500mg but we raised it due to him still going into mixed and manic states. He gets dangerous but I am doing everything possible not to have to hospitalize a 5yo due to the trauma I know he will go through.

    ~We aren't on any special diet besides watching sugar intake. We did the girlfriend diet for about 5 months but didn't see any real improvement. I am actually getting ready to put him back on it to see if I get an improvements with- the medications.

    I have checked out 2 more books and read them. One on Aspergers and one one bipolar children. The more I read abt Asperger's the less I think he has been mis-diagnosed... it just didn't fit with his symptoms. The book on BiPolar (BP) children did say that medications might not work on their own so now I am back to seeing what else I can do to help him.
  7. gcvmom

    gcvmom Here we go again!

    Just something else to remember, that bump up to 1250mg in Depakote he had last week is not going to have any effect on him for several weeks. Probably closer to a month to a month and a half. Also, if he's not at a therapuetic level yet (and in my opinion he's not) it won't take much to destabilize him. At leat that's been our experience. One missed dose of ANYTHING in my difficult child 2's schedule and within a day and a half he's starting to unravel.

    Also, the Seroquel may not be high enough for him -- especially if he's raging like he is. But that's definitely something to discuss at great length with your psychiatrist.

    I'm so sorry he's falling apart like this. It's so hard to watch. But at least you are on the right track with him -- it's just going to take time and a lot of patience.

    Is he starting kindergarten this year?
  8. Mandy

    Mandy Parent In Training

    Yes, he starts kindergarten next week. (fingers crossed) I called his Dr. in desperation yesterday and we are leaving his depakote alone at 750mg. She is raising his seroquel to hopefully get him back under control.

    It is so frustrating when we see progress, then suddenly it all changes quickly.

    He did AMAZING when we had to do a quick trip into the store. Usually this is the hardest challenge. We just raised the seroquel last night so I am hoping this gets him back to being manageable.